• Bernoulli
  • Volume 11, Number 5 (2005), 759-791.

Nonparametric inference for Lévy-driven Ornstein-Uhlenbeck processes

G. Jongbloed, F.H. Van Der Meulen, and A.W. Van Der Vaart

Full-text: Open access


We consider nonparametric estimation of the Lévy measure of a hidden Lévy process driving a stationary Ornstein-Uhlenbeck process which is observed at discrete time points. This Lévy measure can be expressed in terms of the canonical function of the stationary distribution of the Ornstein-Uhlenbeck process, which is known to be self-decomposable. We propose an estimator for this canonical function based on a preliminary estimator of the characteristic function of the stationary distribution. We provide a support-reduction algorithm for the numerical computation of the estimator, and show that the estimator is asymptotically consistent under various sampling schemes. We also define a simple consistent estimator of the intensity parameter of the process. Along the way, a nonparametric procedure for estimating a self-decomposable density function is constructed, and it is shown that the Ornstein-Uhlenbeck process is β-mixing. Some general results on uniform convergence of random characteristic functions are included.

Article information

Bernoulli, Volume 11, Number 5 (2005), 759-791.

First available in Project Euclid: 23 October 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Lévy process self-decomposability support-reduction algorithm uniform convergence of characteristic functions


Jongbloed, G.; Van Der Meulen, F.H.; Van Der Vaart, A.W. Nonparametric inference for Lévy-driven Ornstein-Uhlenbeck processes. Bernoulli 11 (2005), no. 5, 759--791. doi:10.3150/bj/1130077593.

Export citation


  • [1] Barndorff-Nielsen, O.E. and Shephard, N. (2001a) Non-Gaussian Ornstein-Uhlenbeck-based models and some of their uses in financial economics. J. Roy. Statist. Soc. Ser. B, 63, 167-241.
  • [2] Barndorff-Nielsen, O.E. and Shephard, N. (2001b) Modelling by Lévy processes for financial econometrics. In O.E. Barndorff-Nielsen, T. Mikosch and S. Resnick (eds), Lévy Processes: Theory and Applications, pp. 238-318. Boston: Birkhäuser.
  • [3] Basawa, I.V. and Brockwell, P.J. (1982) Nonparametric estimation for nondecreasing Lévy processes. J. Roy. Statist. Soc. Ser. B, 44, 262-269.
  • [4] Chung, K.L. (2001) A Course in Probability Theory (3rd edition). San Diego, CA: Academic Press.
  • [5] Çinlar, E. and Pinsky, M. (1971) A stochastic integral in storage theory. Z. Wahrscheinlichkeitstheorie Verw. Geb., 17, 227-240.
  • [6] Csörgö, S. and Totik, V. (1983) On how long interval is the empirical characteristic function uniformly consistent? Acta Sci. Math. (Szeged), 45, 141-149.
  • [7] Davydov, Yu.A. (1973) Mixing conditions for Markov chains. Theory Probab. Appl., 18, 312-328.
  • [8] Feuerverger, A. and McDunnough, P. (1981) On the efficiency of empirical characteristic function procedures. J. Roy. Statist. Soc. Ser. B, 43, 20-27.
  • [9] Genon-Catalot, V., Jeantheau, T. and Laredo, C. (2000) Stochastic volatility models as hidden Markov models and statistical applications. Bernoulli, 6, 1051-1079.
  • [10] Getoor, R.K. (1975) Markov Processes: Ray Processes and Right Processes, Lecture Notes in Math. 440. Berlin: Springer-Verlag.
  • [11] Groeneboom, P., Jongbloed, G. and Wellner, J.A. (2003) The support reduction algorithm for computing nonparametric function estimates in mixture models. Under revision.
  • [12] Jameson, G.J.O. (1974) Topology and Normed Spaces. London: Chapman & Hall.
  • [13] Jongbloed, G. and van der Meulen, F.H. (2004) Parametric estimation for subordinators and induced OU-processes. Preprint (
  • [14] Kaspi, H. and Mandelbaum, A. (1994) On Harris recurrence in continuous time. Math. Oper. Res., 19(1).
  • [15] Knight, J.L. and Satchell, S.E. (1997) The cumulant generating function method: implementation and asymptotic efficiency. Econometric Theory, 13, 170-184.
  • [16] Krengel, U. (1985) Ergodic Theorems. Berlin: de Gruyter.
  • [17] Loève, M. (1977) Probability Theory I (4th edition). New York: Springer-Verlag.
  • [18] Luong, A. and Thompson, M.E. (1987) Minimum-distance methods based on quadratic distances for transforms. Canad. J. Statist., 15, 239-251.
  • [19] Masuda, H. (2004) On multidimensional Ornstein-Uhlenbeck processes driven by a general Lévy process. Bernoulli, 10, 97-120.
  • [20] Meyn, S.P. and Tweedie, R.L. (1993a) Markov Chains and Stochastic Stability. London: Springer- Verlag.
  • [21] Meyn, S.P. and Tweedie, R.L. (1993b) Stability of Markovian processes II: Continuous-time processes and sampled chains. Adv. Appl. Probab., 25, 487-517.
  • [22] Nielsen, B. and Shephard, N. (2003) Likelihood analysis of a first order autoregressive model with exponential innovations. J. Time Series Anal., 24, 337-344.
  • [23] Nummelin, E. (1984) General Irreducible Markov Chains and Non-negative Operators. Cambridge: Cambridge University Press.
  • [24] Revuz, D. and Yor, M. (1999) Continuous Martingales and Brownian Motion (3rd edition). Berlin: Springer-Verlag.
  • [25] Rio, E. (2000) Théorie Asymptotique des Processus Aléatoires Faiblement Dependants, Math. Appl. 31. Berlin: Springer-Verlag.
  • [26] Roberts, G.O., Papaspiliopoulos, O. and Dellaportas, P. (2004) Bayesian inference for non-Gaussian Ornstein-Uhlenbeck stochastic volatility processes. J. Roy. Statist. Soc. Ser. B, 66, 369-393.
  • [27] Rubin, H. and Tucker, H.G. (1959) Estimating the parameters of a differential process. Ann. Math. Statist., 30, 641-658.
  • [28] Sato, K.I. (1999) Lévy Processes and Infinitely Divisible Distributions. Cambridge: Cambridge University Press.
  • [29] Schorr, B. (1975) Numerical inversion of a class of characteristic functions. BIT, 15, 94-102.
  • [30] Shiga, T. (1990) A recurrence criterion for Markov processes of Ornstein-Uhlenbeck type. Probab. Theory Related Fields, 85, 425-447.
  • [31] Tucker, H.G. (1967) A Graduate Course in Probability. New York: Academic Press.
  • [32] van Harn, K. and Steutel, F.W. (2004) Infinite Divisibility of Probability Distributions on the Real Line. New York: Marcel Dekker.